Alert archive / Arkansas / Flash Flood Warnings in 2023

Flash Flood Warning 13, NWS Little Rock, AR

February 8, 20238 counties in Arkansas

NWS Little Rock, AR issued this flash flood warning at Feb 8, 2023, 12:22 PM CST for 8 counties in Arkansas. It was in force for 4 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 8, 2023, 12:22 PM CST (18:22 UTC)
Expired
Feb 8, 2023, 4:43 PM CST
In force
4 hr
Issued by
NWS Little Rock, AR
Area
Storm-based polygon
Flood severity
None

Counties Cleburne County, AR, Faulkner County, AR, Independence County, AR, Johnson County, AR, Pope County, AR, Stone County, AR, Van Buren County, AR, White County, AR

The radar

The Little Rock radar (KLZK), 82 km from the middle of the area, began a volume at 18:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 8, 1:20 PM CSTFLASH FLOOD2 W Searcy, ARWATER COMPLETELY COVERING SEVERAL SECTIONS OF THE BEEBE CAPPS EXPRESSWAY IN SEARCY, AR.
Feb 8, 3:20 PM CSTFLASH FLOOD4 Wsw Saint James, ARNUMEROUS ROADS WASHED OUT ACROSS STONE COUNTY INCLUDING MISENHEIMER ROAD OR ARKANSAS STATE HIGHWAY 28 NEAR MOUNTAIN VIEW, AR.
Feb 8, 4:52 PM CSTFLOODClinton, ARMULTIPLE ROADS IN THE VICINITY OF CLINTON, AR AND COUNTY-WIDE ACROSS VAN BUREN COUNTY ARE UNDERWATER AND IMPASSABLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 58 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 6.4 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2023-02-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2023-02-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
505 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
219 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

537 
WGUS54 KLZK 081822
FFWLZK
ARC023-045-063-071-115-137-141-145-090030-
/O.NEW.KLZK.FF.W.0013.230208T1822Z-230209T0020Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Little Rock AR
1222 PM CST Wed Feb 8 2023

The National Weather Service in Little Rock has issued a

* Flash Flood Warning for...
  Northeastern Faulkner County in central Arkansas...
  Northern Pope County in central Arkansas...
  White County in central Arkansas...
  Cleburne County in north central Arkansas...
  Independence County in north central Arkansas...
  Southern Stone County in north central Arkansas...
  Van Buren County in north central Arkansas...
  Northern Johnson County in western Arkansas...

* Until 620 PM CST.

* At 1222 PM CST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 4 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 3 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Cabot, Searcy, Batesville, Heber Springs, Mountain View, Clinton, 
  Fairfield Bay, Beebe, Vilonia, Bald Knob, Judsonia, Kensett, 
  Newark, Greers Ferry, Quitman, Higginson, Pangburn, Rose Bud, 
  Cushman and Damascus.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3555 9370 3577 9370 3572 9264 3579 9263
      3579 9242 3588 9241 3587 9185 3594 9175
      3588 9120 3571 9135 3553 9137 3553 9158
      3544 9158 3542 9143 3505 9184 3502 9228
      3535 9225 3535 9248 3546 9248 3554 9286

FLASH FLOOD...RADAR INDICATED

$$

CTP
2 follow-up statements
179 
WGUS74 KLZK 082157
FFSLZK

Flash Flood Statement
National Weather Service Little Rock AR
357 PM CST Wed Feb 8 2023

ARC023-045-063-071-115-137-141-145-090030-
/O.CON.KLZK.FF.W.0013.000000T0000Z-230209T0020Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cleburne AR-Faulkner AR-Independence AR-Johnson AR-Pope AR-Stone AR-
Van Buren AR-White AR-
357 PM CST Wed Feb 8 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 620 PM CST THIS 
EVENING FOR NORTHEASTERN FAULKNER, NORTHERN POPE, WHITE, CLEBURNE, 
INDEPENDENCE, SOUTHERN STONE, VAN BUREN AND NORTHERN JOHNSON 
COUNTIES...

At 357 PM CST, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 2 and 5 inches of rain have 
fallen. Additional rainfall amounts of 1 to 2 inches are possible in 
the warned area. Flash flooding is already occurring.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Cabot, Searcy, Batesville, Heber Springs, Mountain View, Clinton, 
  Fairfield Bay, Beebe, Vilonia, Bald Knob, Judsonia, Kensett, 
  Newark, Greers Ferry, Quitman, Higginson, Pangburn, Rose Bud, 
  Cushman and Damascus.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3555 9370 3577 9370 3572 9264 3579 9263
      3579 9242 3588 9241 3587 9185 3594 9175
      3588 9120 3571 9135 3553 9137 3553 9158
      3544 9158 3542 9143 3505 9184 3502 9228
      3535 9225 3535 9248 3546 9248 3554 9286

FLASH FLOOD...RADAR INDICATED

$$

CTP
679 
WGUS74 KLZK 082243
FFSLZK

Flash Flood Statement
National Weather Service Little Rock AR
443 PM CST Wed Feb 8 2023

ARC023-045-063-071-115-137-141-145-082253-
/O.CAN.KLZK.FF.W.0013.000000T0000Z-230209T0020Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cleburne AR-Faulkner AR-Independence AR-Johnson AR-Pope AR-Stone AR-
Van Buren AR-White AR-
443 PM CST Wed Feb 8 2023

...FLASH FLOOD WARNING FOR NORTHEASTERN FAULKNER, NORTHERN POPE, 
WHITE, CLEBURNE, INDEPENDENCE, SOUTHERN STONE, VAN BUREN AND 
NORTHERN JOHNSON COUNTIES HAS BEEN REPLACED WITH A FLOOD WARNING...

LAT...LON 3555 9370 3577 9370 3572 9264 3579 9263
      3579 9242 3588 9241 3587 9185 3594 9175
      3588 9120 3571 9135 3553 9137 3553 9158
      3544 9158 3542 9143 3505 9184 3502 9228
      3535 9225 3535 9248 3546 9248 3554 9286

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this flash flood warning went out at Feb 8, 11:23 AM CST, 59 minutes earlier.

Area forecast discussion, Feb 8, 11:23 AM CST, 59 minutes before
Area Forecast Discussion
National Weather Service Little Rock AR
1123 AM CST Wed Feb 8 2023

...New AVIATION...

.SHORT TERM...
(Today through Thursday)
Issued at 338 AM CST Wed Feb 8 2023

A H500 trough, currently located across portions of TX/OK, will
continue to push eastward through the day today. Showers and/or
thunderstorms are expected to continue across western and northern
Arkansas.The surface low pressure is currently located within the
TexLaArk region and will continue to move towards the north and
east through the day today. This will bring with it a surge of
moisture from the Caribbean. Severe weather will be possible with
this system...although heavy rain across the state could be more
of a concern through early Thursday morning. Showers and
thunderstorms will come to end early Thursday morning as the upper
level low ejects into the Great Lakes...this will set the stage
for a new, quick hitting disturbance to impact the state in the
long term period.

As the system moves closer to the state, expect the current rain
over the western to northern part of the state to slowly makes its
way into central and southern Arkansas. By late Wednesday
morning, widespread rainfall and thunderstorms will be possible
across much of the state. The severe weather threat remains low at
this time...but not zero. Over the last couple of days, model
guidance has suggested an increase threat for severe weather
across portions of central and southern Arkansas Wednesday
afternoon and evening.

As of right now, south-central to southeastern AR will see the
greatest chance for severe weather with the highest CAPE values (500-
1000 J/kg), dew points in the mid 60s, some speed/directional wind
shear, and SRH values around 100 to 300 m2/s2. More specifically,
areas along and east of I-30 and south of I-40 could see the
greatest potential of severe weather. With that said, severe
weather cannot be ruled out for portions of central/northern
Arkansas. But with increased cloud cover/rain chances ahead of the
main disturbance... severe weather chances are still expected to
remain on the lower side.

One reason southeastern AR is expected to see the best chance for
any severe weather is the because the trough could become more
negatively tilted as the system ejects out. Additionally, this would
occur around Wednesday afternoon as a low level jet becomes
maximized across this area due to the disturbance ejecting out.
Damaging winds and isolated tornadoes will be possible today with
small hail not being completely ruled out.

As mentioned above, the heavy rainfall could be more of a concern
(especially for western and northern Arkansas) with possible PWAT
values of 1.30-1.70 inches across the state and moisture being
pulled in from the Caribbean. Since Tuesday afternoon, portions of
western Arkansas have already received one to three inches of rain
with an additional two to three inches still to come. Current
forecast storm total QPF values through Thursday morning show an
additional one to three inches for much of the CWA dropping
significantly as you go to the southeastern part of the state. As
always with heavy rain events, locally higher amounts are
possible. Isolated flash flooding will possible through today as
heavy rain continues to stream in from the south. A Flood Watch
has been issued for portions of northern, central, and western
Arkansas through midnight tonight.

High temperatures are expected to be into the lower 50s to lower 70s
through the period with overnight lows in the mid 30s to mid 40s.

&&

.LONG TERM...
(Thursday Night through Tuesday)
Issued at 338 AM CST Wed Feb 8 2023

Quick on the heels of today's system will be another vort max moving
from the Central Plains into the Red River Valley by Fri.
Deterministic and ensemble guidance continue showing a strong signal
for at least some precip associated with this impulse, mainly across
the NErn half of the area, beginning pre-dawn Fri morning and
lingering thru the afternoon hours.

Stout NWrly flow at the sfc will promote strong CAA during this same
timeframe with temps dropping to near or slightly below freezing
across NWrn sections early Fri morning. A RA/SN mix remains possible
over the Bostons/Ozarks before temps climb above freezing late Fri
morning and little to no accum is expected.

This system will exit to the E/SE late Fri into Sat with amplified
mid/upper ridging moving in as sfc ridging builds across the area.
Accordingly, temps will begin to gradually moderate thru the weekend
into next week with generally fair conditions expected. Another
potent upper cyclone will emerge across W TX by Valentine's Day, and
with increasing moisture advection as well as WAA aloft, will see an
increase in rain and perhaps some thunder locally by Mon. Rain will
increase in coverage thru Tues as stronger forcing for ascent
overspreads the area with the upper cyclone's approach.

&&

.AVIATION...
(18Z TAFS)
Issued at 1116 AM CST Wed Feb 8 2023

Persistent rain continues across much of the CWA as we move into
the afternoon hours today. IFR/LIFR conditions are reported across
the entire CWA, with low cloud cover and visibility due to
rainfall. Isolated thunderstorms are noted as well, across western
and central portions of the CWA.

These conditions are expected to continue through the forecast
period. Some variability is expected as well, as thunderstorm
activity increases through the afternoon and evening. Strong to
severe thunderstorms are possible (especially across SE portions
of the CWA) this afternoon/evening.

Higher wind speeds are expected as well, beginning this afternoon,
with gusts increasing through the period. Higher wind speeds
(outside of thunderstorms) are forecast across eastern portions of
the CWA, with gusts as high as 35 mph possible.

&&

.PRELIMINARY POINT TEMPS/POPS...
Batesville AR     57  44  60  38 / 100 100   0  10
Camden AR         72  41  64  40 /  80 100   0   0
Harrison AR       50  38  57  33 / 100  80   0  20
Hot Springs AR    63  40  61  38 / 100  90   0  10
Little Rock   AR  65  44  63  40 / 100 100   0  10
Monticello AR     73  45  64  41 /  70  90   0   0
Mount Ida AR      62  38  62  36 / 100  70   0  10
Mountain Home AR  52  40  57  35 / 100  90   0  20
Newport AR        61  45  58  38 / 100 100   0  10
Pine Bluff AR     70  44  62  41 /  90 100   0   0
Russellville AR   59  40  61  37 / 100  90   0  10
Searcy AR         61  43  60  37 / 100 100   0  10
Stuttgart AR      67  45  60  41 /  90  90   0   0

&&

.LZK WATCHES/WARNINGS/ADVISORIES...
Flood Watch through this evening for ARZ004>008-014>017-024-025-
031>033-039-042>044-052>054-103-112-113-121>123-130-137-138-140-
141-203-212-213-221>223-230-237-238-240-241-313-340-341.

Wind Advisory from 6 PM this evening to 9 AM CST Thursday for
ARZ007-008-016-017-024-025-032>034-044>047-056-057-064-065-069.

&&

SHORT TERM...233
LONG TERM....69
AVIATION...71
Hazardous weather outlook, Feb 8, 4:08 AM CST, 8 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Little Rock AR
408 AM CST Wed Feb 8 2023

ARZ004>008-014>017-024-025-031>034-039-042>047-052>057-062>069-
103-112-113-121>123-130-137-138-140-141-203-212-213-221>223-230-
237-238-240-241-313-340-341-091015-
Marion-Baxter-Fulton-Sharp-Randolph-Stone-Izard-Independence-
Lawrence-Cleburne-Jackson-Conway-Faulkner-White-Woodruff-Perry-
Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-Clark-
Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland-Lincoln-
Desha-Ouachita-Calhoun-Bradley-Drew-Boone County Except Southwest-
Newton County Higher Elevations-Searcy County Lower Elevations-
Southern Johnson County-Southern Pope County-
Southeast Van Buren County-Western and Northern Logan County-
Northern Scott County-Northwest Yell County-
Polk County Lower Elevations-
Central and Eastern Montgomery County-
Boone County Higher Elevations-Newton County Lower Elevations-
Northwest Searcy County Higher Elevations-
Johnson County Higher Elevations-Pope County Higher Elevations-
Van Buren County Higher Elevations-
Southern and Eastern Logan County-
Central and Southern Scott County-Yell Excluding Northwest-
Northern Polk County Higher Elevations-
Northern Montgomery County Higher Elevations-
Eastern, Central, and Southern Searcy County Higher Elevations-
Southeast Polk County Higher Elevations-
Southwest Montgomery County Higher Elevations-
408 AM CST Wed Feb 8 2023

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...Today and Tonight

Showers and thunderstorms will become widespread across the state
through this afternoon. While severe weather is expected to remain
on the low side...damaging winds, an isolated tornado, and small
hail will be possible by this afternoon. The area of greatest
concern for severe weather is locations along and east of I-30 and
south of I-40.

Additionally, heavy rain is expected across the state with one to
three inches possible. Western and northern Arkansas could see as
much as two to four inches. Locally higher amounts will be
possible. This heavy rain could result in isolated flash flooding,
especially for areas with poor drainage.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The system is expected to move out of the state early Thursday
morning. With it, gusty conditions will be possible across higher
elevations in addition to the eastern half of the state.

While some snow could mix with rain over northwestern Arkansas
Friday morning, little if any accumulation is expected. Another
system will bring rain and thunder back to the area by Valentine's
Day.

.Spotter Information Statement...

Spotter activation will not be needed.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

233/69

In the hours before

Local storm report, Feb 8, 11:19 AM CST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1119 AM CST WED FEB 8 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0957 AM     FLASH FLOOD      2 SSW SPRING LAKE CAMPG 35.13N 93.43W
02/08/2023                   YELL               AR   LAW ENFORCEMENT

            DANVILLE CHIEF OF POLICE REPORTS SWIFT WATER
            RESCUE TOOK PLACE AT THE INTERSECTION OF
            IDEAL LANE AND AR STATE HIGHWAY 307 THAT
            SUCCESSFULLY RESCUED THE OCCUPANTS OF A
            VEHICLE IN HIGH WATER.

&&

CTP
Local storm report, Feb 8, 11:37 AM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1137 AM CST WED FEB 8 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     FLASH FLOOD      1 SE HON                34.93N 94.17W
02/08/2023                   SCOTT              AR   DEPT OF HIGHWAYS

            ARKANSAS DEPARTMENT OF TRANSPORTATION HAS
            CLOSED AR STATE HIGHWAY 80 BETWEEN HIGHWAYS
            28 AND 71 DUE TO HIGH WATER OVER THE ROADWAY
            AT THE CONFLUENCE OF THE POTEAU RIVER AND
            JONES CREEK JUST NORTHWEST OF WALDRON, AR.

&&

CTP

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 8, 3:23 AM CSTWind AdvisoryLZKArkansas, Cleburne, Desha, Drew, Faulkner, Independence and 12 more30 hr
Feb 8, 8:06 AM CSTFlash Flood WarningLZKLogan, Montgomery, Polk, Scott, Yell6 hr
Feb 8, 9:41 AM CSTFlash Flood WarningLZKConway, Faulkner, Garland, Johnson, Logan, Montgomery and 5 more6 hr
Feb 8, 10:08 AM CSTRiver Flood WarningLZKYell25 hr
Feb 8, 10:17 AM CSTRiver Flood WarningLZKIndependence, Jackson, Lawrence21 days
Feb 8, 10:22 AM CSTRiver Flood WarningLZKRandolph10 days
Feb 8, 10:25 AM CSTRiver Flood WarningLZKRandolph22 hr
Feb 8, 10:27 AM CSTRiver Flood AdvisoryLZKFulton, Sharp9 hr
Feb 8, 10:28 AM CSTRiver Flood AdvisoryLZKLawrence, Randolph9 hr
Feb 8, 10:36 AM CSTRiver Flood WarningLZKClark, Hot Spring44 hr
Feb 8, 10:45 AM CSTRiver Flood AdvisoryLZKClark, Nevada, Ouachita10 hr
Feb 8, 10:53 AM CSTRiver Flood WarningLZKSaline34 hr
Feb 8, 11:17 AM CSTRiver Flood WarningLZKWhite, Woodruff88 days
Feb 8, 1:40 PM CSTAreal Flood WarningLZKLogan, Montgomery, Polk, Scott, Yell3 hr
Feb 8, 2:29 PM CSTFlash Flood WarningLZKBaxter, Independence, Izard, Newton, Searcy, Sharp and 1 more3 hr
Feb 8, 3:08 PM CSTFlash Flood WarningLZKHot Spring9 hr
Feb 8, 3:20 PM CSTAreal Flood WarningLZKConway, Faulkner, Garland, Johnson, Logan, Montgomery and 5 more2 hr
Feb 8, 4:41 PM CSTSpecial Weather StatementLZKPrairie34 min
Feb 8, 4:43 PM CSTAreal Flood WarningLZKCleburne, Faulkner, Independence, Johnson, Pope, Stone and 2 more30 min
Feb 8, 5:55 PM CSTSpecial Weather StatementLZKBradley35 min

Nearby

Flash Flood Warnings in Arkansas, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.